Kansas, 2018

Damaging Winds in Kansas, September 20, 2018

September 20, 2018 · NWS TOP · 6 events in 5 counties and zones

A line of thunderstorms moved from the west to the east, producing numerous damaging wind reports across north-central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of thunderstorms moved from the west to the east, producing numerous damaging wind reports across north-central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 20, 5:42 PM CST, 3 minutes earlier.

Area forecast discussion, Sep 20, 5:42 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
642 PM CDT Thu Sep 20 2018

...Update to aviation forecast discussion...

.MESOSCALE DISCUSSION...
Issued at 535 PM CDT Thu Sep 20 2018

The latest subjective surface mesoanalysis indicates a composite
front/outflow boundary extending from east-central NE into north-
central KS crossing Smith County KS and extending farther southwest
toward the Dodge City area. Thunderstorms continue increasing in
number and intensity in proximity to this boundary, as its
consolidation occurs from north to south, and cold pools expand and
congeal. Single-site radar data in proximity to the composite
boundary suggest that much of this convection is lagging behind the
leading edge of the cooler air/radar-indicated fine line by about 20
to 30 miles. However, given the shallow nature of the composite
boundary, given the lack of contiguous deep convection, and given
midlevel lapse rates around 7.0-7.5 C/km, adequate surface-based
buoyancy with surface-based effective inflow do exist on the cool
side of the composite boundary. Moreover, with temperature-dewpoint
spreads on the order of 20-25F ahead of this boundary, coupled with
DCAPE around 1100-1400 J/kg, a severe-wind risk is ongoing, and
present indications are that this potential will spread into the
CWA in the vicinity of Republic and Cloud Counties around
630PM -- with this activity subsequently spreading elsewhere across
north-central and northeastern KS thereafter. The VAD wind
profile at KTWX highlights unidirectional south-southwesterly flow
in the lowest 5 kft above radar level -- highlighting the
moderate-intensity momentum in place. With the forthcoming
initial phases of nocturnal decoupling fostering the formation of
a boundary-layer speed maximum, additional support for convective
momentum transport will maintain isolated to widely scattered
severe-wind potential through the late evening -- even with
undercut convection evolving in an anafrontal flow regime --
especially north of a Council Grove to Topeka line. This is where
the greatest amount of preceding cold-pool phasing will have taken
place.

&&

.SHORT TERM...(This evening through Friday)
Issued at 327 PM CDT Thu Sep 20 2018

For details regarding the convective evolution and mesoscale trends
through this evening and the early overnight hours, please reference
the Mesoscale Discussion section above. The leading edge of the
consolidating frontal zone is forecast to have moved southeast/south
of the forecast area by late tonight, with much cooler and drier air
being advected into the region behind the front. Precipitation may
linger across parts of east-central KS and vicinity through early
Friday morning, but should be shifting south of the region during
the day, with clouds slowly clearing from northwest to southeast.
High temperatures on Friday are expected to be considerably cooler
than those of today, with high temperatures on Friday in the middle
60s to around 70F. These readings are several degrees below
normal.

.LONG TERM...(Friday night through Thursday)
Issued at 327 PM CDT Thu Sep 20 2018

Surface high pressure will begin to move into northeast Kansas by
Friday night, clearing skies from northwest to the southeast with
lows dropping into the upper 40s by early Saturday morning.
Temperatures stay mild (mid to upper 70s) through the weekend as
this high continues to influence the area through Sunday.  An upper
level trough begins to move towards the central Plains Sunday into
Monday, with a frontal system expected to reach central Kansas on
Monday.  Models are still a bit off with the exact timing of this
front, although the consensus for the best chances for storms being
overnight on Monday into Tuesday.  GFS soundings do indicate the
potential for some stronger storms late Monday afternoon if storms
can form that early, although storms are likely to be elevated by
the evening.  Shear on the order of 30-40 knots indicate stronger
storms cannot be ruled out at this time.

With the frontal system holding off until Monday night, highs on
Monday look to be near 80 degrees with gusty southerly winds in the
afternoon.  The ECMWF keeps precipitation lingering through the
afternoon Tuesday, with the GFS a bit quicker to move showers out of
the area.  High pressure behind the front moves in Tuesday and
Wednesday allowing for another couple days of dry weather.
Temperatures drop back into the low and mid 70s behind the front,
with lows near 50 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 641 PM CDT Thu Sep 20 2018

VFR conditions are expected outside of convection. A line of
scattered TSRA with wind gusts to 50 kts will be possible mainly
at MHK toward 02Z and have timed the storms and gusts at MHK
between 02Z-03Z. Further east storms are expected to weaken as
they approach TOP and FOE and have maintained vcsh for now and
will continue to monitor. Brief period of MVFR cigs is possible
with the convection and also behind a cold front. South winds will
shift to the northwest behind the front as it moves through the
terminals this evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Cohen
SHORT TERM...Cohen
LONG TERM...Heller
AVIATION...53
Hazardous weather outlook, Sep 20, 2:22 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
322 PM CDT Thu Sep 20 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-212030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
322 PM CDT Thu Sep 20 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated to widely scattered strong to perhaps locally severe
thunderstorms will be possible across portions of north-central
and northeast Kansas from 6 PM to 10 PM this evening, especially
north of a line from Council Grove to Topeka. Damaging wind gusts
and small hail will be the main hazards with the most intense
storms, and locally heavy rainfall will also be possible.
Thunderstorms will weaken later this evening, as they overspread
the remainder of the region into the overnight hours. However,
locally gusty winds and heavy rain will remain possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Cohen

In the hours before

Special weather statement, Sep 20, 12:11 PM CST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
111 PM CDT Thu Sep 20 2018

KSZ008>012-020>024-026-034>040-202200-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha,
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan,
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry,
McLouth, Grantville, Meriden, Nortonville, Minneapolis,
Bennington, Abilene, Herington, Junction City, Council Grove,
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville,
Paxico, Topeka, and Lawrence
111 PM CDT Thu Sep 20 2018

...Strong wind gusts this afternoon...

Strong south-southwest winds will affect the region this
afternoon. Sustained winds around 25 to 30 mph with gusts around
40 to 45 mph will be possible, and locally stronger winds cannot
be ruled out. Winds are expected to begin weakening after 5 PM,
before strong to locally severe thunderstorms move across
portions of the region later today into the evening.

The strong winds will have the potential to make driving
difficult, especially for high profile vehicles. These winds could
cause unsecured, light-weight objects to be blown around.

Cohen

The radar

The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
September 20, 5:45 PM CST to 5:46 PM CST
Where
Cloud County, 0.53 mi E of Jamestown
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.600, -97.860

Estimated wind gust.

Thunderstorm Wind, Republic

When
September 20, 5:47 PM CST to 5:48 PM CST
Where
Republic County, Republic
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.920, -97.820

Tree limbs were reported down, size unknown. Estimated wind gust of 60 MPH.

Thunderstorm Wind, Ottawa

When
September 20, 6:25 PM CST to 6:26 PM CST
Where
Ottawa County, 0.69 mi S of Tescott
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.010, -97.880

Estimated wind gust.

Thunderstorm Wind, Republic

When
September 20, 6:25 PM CST to 6:26 PM CST
Where
Republic County, 0.53 mi W of New Tabor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.920, -97.540

Estimated wind gust.

Thunderstorm Wind, Dickinson

When
September 20, 7:20 PM CST to 7:21 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.920, -97.210

A tree was blown over, size unknown. Estimated wind gust of 70 MPH.

Thunderstorm Wind, Marshall

When
September 20, 7:35 PM CST to 7:36 PM CST
Where
Marshall County, 0.69 mi S of Marysville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.840, -96.650

A large tree limb was down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787359, 787360, 787362, 787363, 787364, 787365.